Texas, 2007

Lightning Strike in Texas, August 29, 2007

August 29, 2007 · NWS LCH · 1 event in 1 county or zone

A 25 year old man died after he was struck by lightning while working on a barge near Port Arthur, Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A 25 year old man died after he was struck by lightning while working on a barge near Port Arthur, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 29, 9:40 AM CST, 20 minutes earlier.

Area forecast discussion, Aug 29, 9:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1040 AM CDT WED AUG 29 2007

.UPDATE...
GRIDS AND ON-GOING FORECAST LOOK TO BE ON TRACK THIS MORNING AND
DO NOT PLAN ON MAKING ANY BIG CHANGES.

WATER VAPOR SHOWS UPPER LOW OVER NORTHEAST TEXAS WITH DEEP SOUTH
FLOW ACROSS THE FORECAST AREA. THIS SOUTH FLOW IS BRINGING IN RICH
GULF MOISTURE WITH PWAT VALUES OVER 2 INCHES. WITH TRIGGER TEMPS
IN THE MID 80S BEING MET...SCATTERED SHOWERS AND THUNDERSTORMS
HAVE ALREADY DEVELOPED ALONG THE COAST. THIS ACTIVITY SHOULD
CONTINUE TO MIGRATE INLAND DURING THE AFTERNOON HOURS. MAIN
CONCERNS AT THIS TIME WITH THE STORM ACTIVITY WILL BE ISOLATED
HEAVY RAINFALL AMOUNTS DUE TO THE SLOW MOVEMENT...AS WELL AS
FREQUENT LIGHTNING.

&&

RUA

&&

.PREV DISCUSSION... /ISSUED 246 AM CDT WED AUG 29 2007/

DISCUSSION...QUIET NIGHT ACROSS THE REGION. SATELLITE IMAGERY
SHOWING JUST A BIT OF CIRRUS INLAND...WHILE LOCAL RADAR INDICATING
A FEW SHOWERS OVER THE NEAR COASTAL WATERS...MAINLY IN THE MARSH
ISLAND/ATCHAFALAYA BASIN AREA.

VERY UNSETTLED WEATHER PATTERN CONTINUING. AREA CURRENTLY IN A
MOIST SOUTHERLY FLOW AT THE SURFACE AND ALOFT. SURFACE ANALYSIS
INDICATING HIGH PRESSURE OVER THE EASTERN CONUS EXTENDING
SOUTHWEST INTO THE SOUTH PLAINS AND COASTAL WATERS. IN THE
MID/UPPER LEVELS...AREA IS BETWEEN HIGH PARKED OVER THE SOUTHEAST
CONUS AND INVERTED TROF/SHEAR AXIS ORIENTED SSW-NEE THROUGH
CENTRAL TEXAS. EVENING LCH SOUNDING DEPICTING VERY TROPICAL
AIRMASS IN PLACE WITH A PRECIPITABLE WATER VALUE OF 2.30
INCHES...THIS NEAR 50 PERCENT ABOVE NORMAL.

HAVE MADE FEW CHANGES TO GRID/FORECAST PACKAGE. WILL BE
MAINTAINING ABOVE CLIMO POPS THROUGHOUT MUCH OF THE FORECAST. MODELS
DEPICTING PRECIPITABLE WATER VALUES BEING MAINTAINED ABOVE 2
INCHES. CURRENT SYNOPTIC PATTERN HOLDS MOISTURE HIGH FOR TODAY.
REGION COMES UNDER MORE OF AN INFLUENCE OF TROF DIGGING DOWN FROM
THE NORTHERN PLAINS FRIDAY...WITH FEATURE LINGERING OVER THE LOWER
MISSISSIPPI VALLEY AND SOUTH PLAINS THROUGH THE WEEKEND AND INTO
THE COMING WORKWEEK. COULD SEE SUFFICIENT PUSH FROM TROF TO SEE
CURRENT MID PLAINS FRONT MAKE IT INTO THE REGION OVER THE
WEEKEND...STALLING THEN WASHING OUT.

STORM MOTION WILL BE SOMEWHAT ON THE SLOW SIDE TODAY...10 KNOTS OR
LESS. STRONGER STORMS COULD BE SUFFICIENT TO PRODUCE SOME LOCALLY
HEAVY RAINFALL. AREA COVERAGE OF POTENTIAL PROBLEM WILL BE LIMITED
THOUGH SO WILL JUST MAKE MENTION IN THIS MORNINGS HWO. OTHERWISE...
LOOKING FOR NEAR CLIMO TEMPS THROUGHOUT THE FORECAST. TROPICS
REMAIN QUIET.

AVIATION...CONSIDERABLE CLOUD COVER AHEAD FOR TODAY. CLOUD
HEIGHTS HOWEVER EXPECTED TO REMAIN IN THE VFR RANGE EXCEPT WITH
SCATTERED THUNDERSTORMS.

MARINE...SURFACE HIGH PRESSURE EXTENDING WEST ACROSS THE GULF
WATERS WILL MAINTAIN LIGHT WINDS AND LOW SEAS THROUGHOUT THE
FORECAST. DISTURBANCES ALOFT HOWEVER WILL BRING A DAILY CHANCE FOR
SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  90  74  90  74 /  60  30  50  30
KBPT  89  73  91  74 /  60  30  50  30
KAEX  89  73  91  73 /  60  30  50  30
KLFT  90  74  89  74 /  60  30  50  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 29, 3:18 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
418 AM CDT WED AUG 29 2007

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-300930-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
418 AM CDT WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
TODAY...BECOMING ISOLATED TONIGHT...AS VERY MOIST AND UNSTABLE AIR
GULF AIR IS TRANSPORTED NORTHWARD INTO THE REGION. SLOW MOVEMENT
WITH STRONGER STORMS WILL BRING THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL. THIS COULD LEAD TO FLOODING OF LOWLAND AND POORLY
DRAINED AREAS. AT THIS TIME SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A CONTINUATION OF SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE.
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Lake Charles radar (KLCH), 73 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jefferson

When
August 29, 10:00 AM CST
Where
Jefferson County, Port Arthur
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
29.900, -93.930

A 25 year old man was killed when lightning struck him. He was working on a barge near the Motiva Port Arthur dock.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Jefferson2007-08-2925MaleBoatingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56631.